California, 2009

Damaging Wind in California, July 19, 2009

July 19, 2009 · NWS SGX · 1 event in 1 county or zone

Isolated thunderstorms developed in the afternoon over the San Bernardino and Riverside County deserts. A storm in La Quinta, CA produced winds up to 61 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Isolated thunderstorms developed in the afternoon over the San Bernardino and Riverside County deserts. A storm in La Quinta, CA produced winds up to 61 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 19, 12:25 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 12:25 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT SUN JUL 19 2009

.SYNOPSIS...STRONG HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE
HOT WEATHER THIS WEEK. MID-LEVEL MOISTURE IN SOUTHEAST FLOW WILL
CAUSE A FEW THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY...AND
AGAIN MONDAY. A FEW STORMS COULD DRIFT INTO THE FOOTHILLS. A SHALLOW
MARINE LAYER WILL KEEP COASTAL AREAS COOLER AND BRING AREAS OF LOW
CLOUDS AND FOG AT TIMES DURING THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

SKIES WERE MOSTLY SUNNY OVER THE CWA AT MIDDAY WITH CUMULUS BUILDING
OVER THE MOUNTAINS. SURFACE DEWPOINTS WERE UP BETWEEN 1 AND 3
DEGREES C FROM VALUES YESTERDAY. TEMPS WERE IN THE 90S TO 108 INLAND
WHILE COASTAL AREAS WERE COMFORTABLY IN THE 70S TO MID 80S.  DOPPLER
RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER A PORTION OF THE SAN
BERNARDINO MOUNTAINS AT 20Z...BUT NO OTHER AREAS OF RAIN. SURFACE
PRESSURE GRADIENTS WERE QUITE WEAK AND SLIGHTLY MORE OFFSHORE THAN
YESTERDAY AT 20Z.

EXPECT THERE IS A GOOD CHANCE WE WILL SEE MORE SHOWERS/TSTORMS FIRE
FARTHER SOUTH IN THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS LATER
THIS AFTERNOON WITH THE VERY HIGH TEMPS AND ELEVATED DEW POINTS.
EVEN THE VALLEYS WILL BE ELIGIBLE FOR A THUNDERSTORM OR TWO BEFORE
THE DAY IS OUT WITH THE EAST FLOW ALOFT. ONCE THE SUN SETS...EXPECT
THINGS WILL QUITE DOWN RAPIDLY.  CLOSER TO THE COAST...THE SEA
BREEZE SHOULD PICK UP AND COOL AREAS LOCALLY INLAND.

BROAD HIGH PRESSURE ALOFT OVER THE SW SHIFTS AROUND AND WEAKENS
SLIGHTLY OVER THE NEXT FEW DAYS. MODELS DO NOT AGREE ON THE EXACT
DETAILS...SO NAILING DOWN SPECIFICS ON MAX TEMPS AND THUNDERSTORM
CHANCES WILL BE TRICKY. IN GENERAL...THE HIGH WEAKENS A BIT BUT
MOVES LITTLE SO IT WILL CONTINUE HOT INLAND...AND RELATIVELY MILD AT
THE COAST AS THE THERMAL LOW CONTINUES TO DRAW IN MARINE AIR ON WELL
DEVELOPED AFTERNOON SEA BREEZES. SOME CHANCE OF CONVECTION WILL
LIKELY CONTINUE UNTIL THE MID-LEVEL WINDS TURN MORE WESTERLY AND THE
LAYER DRIES OUT A BIT MORE.

LONGER RANGE PROGS SHOW LITTLE MOVEMENT IN THE LONG-WAVE PATTERN
THROUGH EARLY NEXT WEEK WITH A STRONG HIGH PRESSURE RIDGE OVER THE
WEST...AND A TROUGH OVER THE EASTERN STATES. THIS WOULD FAVOR
CONTINUED ABOVE AVERAGE TEMPS HERE...AND GIVEN THE UPPER-LEVEL
FLOW...OCCASIONAL SHOTS OF MOISTURE. HOWEVER...THE MOISTURE NEVER
APPEARS SUFFICIENT TO ASSIGN POPS IN THE ZFP BEYOND MONDAY.

&&

.AVIATION
192000Z...MARINE LAYER DEPTH WILL REMAIN AROUND 1100 FT THROUGH
MONDAY. PATCHY STRATUS IS POSSIBLE ALONG THE COAST MONDAY MORNING
WITH BASES AROUND 900 FT MSL. ISOLATED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON OVER THE MOUNTAINS AND DESERTS WITH BASES AROUND
10-15K FT AND TOPS TO 40K FT.

MAX TEMPS TODAY...KPSP 45C...KONT 37C...KSNA 30C...KSAN 27C.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC...JAD
AVIATION...SCV
Hazardous weather outlook, Jul 19, 2:45 PM PST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT SUN JUL 19 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-201200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
345 PM PDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...DESERTS AND
FOOTHILLS THROUGH THIS EVENING.

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE
EXPECTED AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS MONDAY AFTERNOON.

THE FLASH FLOOD POTENTIAL IS LOW...ISOLATED THUNDERSTORMS ARE
POSSIBLE AND THE FLASH FLOOD POTENTIAL IS MINIMAL.

CONTINUED HOT THIS WEEK. TO AVOID HEAT EXHAUSTION...STAY HYDRATED
AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF THE
DAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MOEDE

The radar

The San Diego radar (KNKX), 104 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
July 19, 4:40 PM PST to 5:00 PM PST
Where
Riverside County, 2.61 mi SW of La Quinta to 0.9 mi N of La Quinta
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.639, -116.325

A trained spotter reported a 61 MPH wind gust around 1650 PST near the southern part of La Quinta Cove. The storm also produced brief heavy rain and frequent lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188335.